Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 56, NWS Grand Forks, ND

June 23, 2006Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 23, 2006, 2:15 PM CDT for Barnes County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2006, 2:15 PM CDT (19:15 UTC)
Expired
Jun 23, 2006, 3:15 PM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 67 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 231915
SVRFGF
NDC003-232015-
/O.NEW.KFGF.SV.W.0056.060623T1915Z-060623T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
215 PM CDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 315 PM CDT

* AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 6 MILES WEST OF SIBLEY...OR 20 MILES NORTH OF
  VALLEY CITY...MOVING TO THE SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIBLEY AT 230 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4724 9801 4723 9827 4687 9792 4703 9772

$$

TG/JA
1 follow-up statement
000 
WWUS53 KFGF 231942
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
242 PM CDT FRI JUN 23 2006

NDC003-232015-
/O.CON.KFGF.SV.W.0056.000000T0000Z-060623T2015Z/
BARNES ND-
242 PM CDT FRI JUN 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN BARNES COUNTY...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES SOUTH OF SIBLEY...OR 17 MILES NORTH OF VALLEY
CITY...MOVING TO THE SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN BARNES COUNTY AT 300 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4724 9801 4723 9827 4687 9792 4703 9772

$$

TG/JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:27 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 23, 1:27 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
127 PM CDT FRI JUN 23 2006

.SHORT TERM...
MAIN CHALLENGE WILL BE THUNDER CHANCES THIS EVENING AND SEVERE
POTENTIAL. THUNDER CONTINUES TO DEVELOP ACROSS THE REGION...MAINLY
NEAR OUTFLOW BOUNDARY MOVING SOUTH TO NEAR INTERSTATE 94 AND LAKE
BREEZES OVER LAKE OF THE WOODS AND OTHER LAKES IN MN. MODELS AGAIN
IN GOOD AGREEMENT AND WILL UTILIZE GFS WHICH HAS A GOOD HANDLE ON
QPF TRENDS OF LATE.

FOR THIS EVENING AND TONIGHT...EXPECT SCATTERED THUNDERSTORMS
ACROSS THE REGION WHERE ML CAPES WILL APPROACH 1000 J/KG. BEST
FORCING AND DEEP LAYERED SHEAR WILL BE ACROSS SOUTHERN 1/3 OF
AREA...MAINLY IN SOUTHEAST ND WHERE BEST HEATING HAS OCCURRED
TODAY. CURRENT OUTFLOW BOUNDARY MOVING INTO THIS AREA LATE THIS
AFTERNOON...COUPLED WITH SHORTWAVE MOVING IN WILL PROVIDE NEEDED
LIFT. SOME STORMS WILL LIKELY APPROACH SEVERE LIMITS...AND A FEW
COULD PRODUCE SEVERE HAIL AND WIND. WE WILL CONTINUE TO MONITOR
THIS POTENTIAL...WITH SLIGHT RISK PLACED SW OF REGION. LATEST
CONVECTIVE TRENDS INDICATE WE WILL BE PUTTING OUT SOME WARNINGS
THIS AFTERNOON/EVENING...AND MAY BE GETTING A WATCH SHORTLY PER
LATEST SWOMCD. STORMS SHOULD LARGELY BE DIURNALLY DRIVEN AND WEAKEN
AFTER SUNSET...WITH LACK OF ANY LOW LEVEL JET WHICH WILL BE
DISPLACED WELL SOUTH. SOME STORMS WILL PERSIST THROUGH THE NIGHT
THOUGH...AND WILL CONTINUE MENTION.

FOR SATURDAY...NORTHERLY FLOW WILL SLOWLY DEVELOP BY
AFTERNOON...AND BEGIN TO DRY THE COLUMN OUT. THERE WILL BE A
THUNDER THREAT MAINLY IN SOUTHERN AREAS...WITH A LOWER CHANCE FOR
MAINLY SHOWERS NORTH. TEMPS WILL BE SIMILAR TO PAST DAYS WITH A
NEARLY IDENTICAL THERMAL FIELDS.

FOR SUNDAY...EXPECT SLOWLY BUILDING HEIGHTS AND SFC HIGH PRESSURE.
THIS WILL PROVIDE A DRY DAY FOR THE AREA ALONG WITH TEMPS NEAR 80
IN MOST AREAS.

BY MONDAY...ANOTHER FRONT WILL MOVE INTO NORTHERN AREAS BY
AFTERNOON. THIS COUPLED WITH A NOSE OF AN UPPER JET
STREAK...MLCAPED TO AROUND 500 J/KG...AND SHORTWAVE WILL LEAD TO
THUNDER CHANCES BY AFTERNOON. BEST UPPER SUPPORT AND FORCING WILL
ACROSS NORTHERN AREAS...ALTHOUGH WILL MENTION ISOLATED POPS EVEN
IN SOUTH MONDAY AFTERNOON.

.LONG TERM (TUE-FRI)...MODELS IN BETTER AGREEMENT WITH 500MB
FLOW WITH THE MAIN STORY BEING W CONUS RIDGE/E CONUS TROUGH. THIS
CONTINUES THE N/NW UPPER FLOW ACROSS THE FA. 00Z GFS/ECMWF BROUGHT
A STRONGER VORT MAX ACROSS THE FA DURING THE TUE-WED TIMEFRAME.
12Z GFS HAS TRENDED FURTHER E WITH THIS FEATURE. WILL KEEP
FORECAST DRY...ALTHOUGH WITH THIS PATTERN ANY WEAK WAVE MAY CAUSE
ISOLD PRECIP. DID TREND TEMPS DOWN TUE-WED WITH 500MB FLOW A BIT
MORE CERTAIN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/TG
Hazardous weather outlook, Jun 23, 6:38 AM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT FRI JUN 23 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
638 AM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND
TONIGHT AS AN UPPER LEVEL DISTURBANCE AFFECTS THE AREA. SOME OF
THE STRONGER STORMS MAY PRODUCE SMALL HAIL HOWEVER AT THIS TIME NO
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO SATURDAY AS A WEAK
AREA OF LOW PRESSURE CROSSES THE AREA HOWEVER NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:46 PM CDTTornado WarningFGFBarnes59 min
Jun 23, 1:58 PM CDTTornado WarningFGFTowner62 min
Jun 23, 2:22 PM CDTSevere Thunderstorm WarningFGFRansom53 min
Jun 23, 3:14 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.